Heavy Rain, Pontotoc
- When
- June 2, 12:00 AM CST to 5:02 AM CST
- Where
- Pontotoc County, 5 mi NNE of Pontotoc
- Reported by
- Public
- Coordinates
- 34.317, -88.966
Rainfall of 4.1 inches over the past five hours.
An upper level disturbance generated a band of moderate to heavy rain with embedded thunderstorms that produced flash flooding during the early morning and mid afternoon hours of June 2nd.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MEG wrote it up.
An upper level disturbance generated a band of moderate to heavy rain with embedded thunderstorms that produced flash flooding during the early morning and mid afternoon hours of June 2nd.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Jun 1, 10:54 PM CST, 1 hour 6 minutes earlier.
Area Forecast Discussion National Weather Service Memphis TN 1154 PM CDT Thu Jun 1 2017 .UPDATE... Updated for the 06Z Aviation Discussion && .PREV DISCUSSION... /issued 1008 PM CDT Thu Jun 1 2017/ DISCUSSION... Showers and thunderstorms are diminishing across the region. The convection that has dumped 3.5 inches and prompted the FFW for Gibson/Carroll counties is slowly weakening. For the remainder of the night expect some patchy fog and mild temperatures. There is still a reservoir of unstable air across north Mississippi where the activity has been muted this evening. Latest CAMs and the NAM develop some convection between midnight and sunrise across north Mississippi. Seems to be associated with a weak disturbance in the westerly flow aloft. Seems prudent to keep a small pop across north Mississippi to account for this possibility. Update already out. SJM PREV DISCUSSION... /issued 237 PM CDT Thu Jun 1 2017/ Currently a few strong thunderstorms were slowly drifting west from near West Memphis to Forrest City Arkansas with nickel size hail being reported in South Memphis and 46 kts at the West Memphis airport. Other convection on radar...which has been more persistent...was slowly advancing north from the ARKLAMISS. Short term model guidance shows this activity weakening over the next few hours as it moves into the far southwestern Delta counties...leaving the remainder of the region with the isolated pop-up variety through sunset. Current temperatures were in the low to mid 80s with light east through south winds. Tonight through Monday...current activity will diminish tonight with heating...leaving for partly to mostly cloudy skies over the region. Lows will be similar to this morning. For tomorrow and Saturday have kept rain chances at or below 50 percent through the period. Weak ridging aloft depicted by the models will provide for less storm coverage...until Sunday when the upper flow strengthens from the Northwest and deeper moisture pools ahead of an approaching cold front. Isolated strong storms will be possible during the peak heating hours each day...with the potential for some severe weather late Sunday into Monday. Confidence of this occurring is low at this time...as shear will be marginal. Bumped high temperatures up a degree or two through the period...with skies generally partly sunny and winds light. Tuesday through next Thursday...surface high pressure will build south from the Midwest and persist through this period. Dewpoints will fall into the 50s...with north to northeast winds providing for very comfortable temperature's and humidity. A second reinforcing front will slide across the lower Ohio Valley late Thursday...but the lack of moisture should keep the Midsouth dry. JAB && .AVIATION... 06Z TAF cycle VFR conditions should persist for much of the forecast period. Some scattered thunderstorms may develop Friday afternoon and into the early evening hours. Winds will be mainly from the south at around 5 knots for much of the forecast period. ARS && .MEG WATCHES/WARNINGS/ADVISORIES... AR...None. MO...None. MS...None. TN...None. &&
Hazardous Weather Outlook National Weather Service Memphis TN 1035 PM CDT Thu Jun 1 2017 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-030545- Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay- Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur- Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood- Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence- Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion- Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman- Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton- Tishomingo-Tunica-Union-Weakley-Yalobusha- 1035 PM CDT Thu Jun 1 2017 This hazardous weather outlook is for portions of East Arkansas... the Missouri Bootheel...North Mississippi...and West Tennessee. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday A few strong thunderstorms will be possible during the afternoon and evening hours Friday and Saturday. A severe storm or two will be possible Sunday and Monday with an approaching cold front. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time. SJM
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
831 PM CDT THU JUN 01 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0828 PM FLASH FLOOD ATWOOD 35.98N 88.67W
06/01/2017 CARROLL TN LAW ENFORCEMENT
PEGGY LANE IS FLOODED OUT NEAR HWYS 79 AND 70A.
&&
CSCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
925 PM CDT THU JUN 01 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM TSTM WND DMG SPRINGVILLE 36.25N 88.15W
06/01/2017 HENRY TN PUBLIC
POWERPOLE DOWN ON OLD UNION LOOP.VIA TWITTER AND LAW
ENFORCEMENT.
&&
AJCThe Columbus AFB radar (KGWX), 75 km away, was scanning. The volume nearest the first event began at 06:00 UTC.
2 flash flood, 1 heavy rain. Local standard time, as filed.
Rainfall of 4.1 inches over the past five hours.
Flash flooding in the Westwind subdivision. House surrounded by water.
Intersections of Washington Street with both 1st and 2nd streets were flooded causing 2nd street to be closed in front of the hospital. In addition, flash flooding occurred at Horseshoe Acres and 9th street.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Mississippi in 2017Every state in 2017This day in weather historyWarnings in Mississippi, June 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 699862, 699865, 699868.